Winter Storm, Carbon
- When
- January 17, 4:00 AM EST to 10:30 AM EST
- Where
- Carbon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Snowfall averaged over 6 inches in the county.
A snowfall of 6-8 inches occurred in Carbon and Monroe counties. Totals gradually decreased as you traveled further south and east with less than an inch in Philadelphia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A snowfall of 6-8 inches occurred in Carbon and Monroe counties. Totals gradually decreased as you traveled further south and east with less than an inch in Philadelphia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 17, 4:00 AM EST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
400 AM EST Wed Jan 17 2018
.SYNOPSIS...
Low pressure will move into the Canadian Maritimes today. High
pressure will build across the Gulf coast through the end of the
week, then offshore over the weekend. An area of low pressure
will move across eastern Canada over the weekend as a back door
cold front approaches from the north. Another area of low
pressure will move through the Great Lakes Monday night into
Tuesday, pulling a cold front across the area.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front was passing through our region from west to east
early this morning. Meanwhile, low pressure was taking shape off
the Middle Atlantic coast. The low will move northeastward and
it should reach the waters east of New England this afternoon.
Snow was falling in much of eastern Pennsylvania and northern
New Jersey around 3:45 AM. Light rain was occurring in southern
New Jersey and on the far upper Delmarva. The boundary layer
will continue to cool early this morning and the rain will
change to snow from west to east.
The steady snow is expected to end gradually across our
forecast area from west to east between about 6:00 and 10:00 AM.
However, some light snow may linger a little beyond 10:00 AM,
especially in northern New Jersey and in areas near the coast.
We made only minor adjustments to the snowfall forecast. The
storm totals should range from up to an inch in the Philadelphia
metropolitan area and in parts of southern New Jersey to around
6 inches in the elevated terrain of the Poconos and
northwestern New Jersey. The Winter Storm Warning and Winter
Weather Advisory remain in place for our northwestern and
northern counties.
Temperatures are not expected to recover much today as cold air
builds into our region on a northwest wind. Wind speeds are
forecast to increase to 10 to 15 MPH with gusts around 20 MPH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
The low is forecast to move across Canada's Maritime Provinces
tonight as high pressure begins to nose into our region from the
west and southwest. We are anticipating a mostly clear sky
along with a northwest to west wind around 5 to 10 MPH.
Cold temperatures will return for tonight with lows mostly in
the teens. Single digit readings are possible in the Poconos and
in far northern New Jersey.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Main focus of the long term is the warmup late this week
through this weekend and a storm system moving through the
region early next week. Most of the focus today was on the first
36 hours of the forecast, so overall made few changes from the
previous shift.
Trough axis swings through the Eastern Seaboard Wednesday
night, with a broad surface high building into the Mid-Atlantic
and Southeast for the rest of the week into the weekend. After a
small- scale perturbation moves through the Northeast Thursday
night (which should be dry), midlevel zonal flow will be present
Friday through the weekend, allowing the surface high to slide
eastward and promoting southwesterly surface flow to develop
east of the Appalachians this weekend.
This pattern will result in a lengthy dry period and a distinct
warming trend after a chilly Thursday (when heights/thicknesses
will be lowest, owing to the proximity of the trough). Forecast
highs are in the 50s for Philly this weekend, based on a
consensus blend of statistical guidance...though I leaned a
little on the higher side of consensus given the tendency for
MOS to be on the low side in warming patterns.
Operational models develop a strong surface cyclone in the
central plains this weekend (with downstream ridging further
contributing to warmth Sunday and Monday in our area) before
lifting it rapidly northeastward into the Great Lakes and
adjacent southeast Canada early next week. A strong cold front
will progress through the East Monday and Tuesday, with showery
precipitation developing near the front. Temperatures will
likely be warm enough for liquid in most locations for the
event, with the exception being the far northwest CWA during the
precip's waning stages.
Regarding timing, models generally agree on Monday afternoon
through Monday night. Given such good agreement this far out,
boosted PoPs to high chance or likely during this time frame.
The greater uncertainty lies with the intensity of the
precipitation (given the southern origins of the system and the
warmth it advects downstream, there is some potential for decent
precipitation totals, especially if embedded convection can
develop), extent of cold air on the upstream side of the system
(i.e., precipitation type issues as the system departs), and the
speed with which the precipitation moves out before the colder
air moves in.
As previously mentioned, did not change the details during this
time frame too much, but my initial thoughts were to go on the
warm side and on the quick side given typical model biases with
northeast- progressing inland surface lows originating from the
southern/southwestern U.S.
By midweek, temperatures will be slightly cooler, and
conditions should dry out.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...IFR and MVFR conditions this morning improving to VFR
for the afternoon. The snow is forecast to end from west to east
between about 1100Z and 1500Z in our region. We are expecting a
northwest wind around 10 to 12 knots gusting near 20 knots.
Tonight...VFR with a mostly clear sky and a northwest to west
wind at 5 to 10 knots.
OUTLOOK...
Thursday through Sunday...VFR. West to southwest winds; winds
may gust 15-20 knots at time. High confidence.
&&
.MARINE...
A northwest wind is expected to increase to 15 to 20 knots
today with gusts of 25 to 30 knots. As a result, a Small Craft
Advisory is in effect for today and tonight.
OUTLOOK...
Thursday...Small Craft Advisory extended through the day
Thursday as winds expected to gust to 25 knots.
Thursday night...Conditions expected to drop below advisory
levels.
Friday-Sunday...Conditions expected to remain below advisory
levels, but winds may periodically gust around 20 knots.
&&
.EQUIPMENT...
Sudlersville NWR conts off the air overnight. RDG temp turned
off and our ET staff hopefully can resolve tomorrow. Data went
bad in a gradual fashion beginning ard 2325z. PTW and GED have
FAA comms issues.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 11 AM EST this morning for PAZ054-
055.
Winter Weather Advisory until 11 AM EST this morning for
PAZ062.
Winter Weather Advisory until 7 AM EST this morning for PAZ060-
061-101-103-105.
NJ...Winter Weather Advisory until noon EST today for NJZ008>010.
Winter Storm Warning until 11 AM EST this morning for NJZ001.
Winter Weather Advisory until 11 AM EST this morning for
NJZ007.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EST Thursday for ANZ450>455.
Small Craft Advisory from 9 AM this morning to 10 AM EST
Thursday for ANZ430-431.
&&
Synopsis...Robertson
Near Term...Iovino
Short Term...Iovino
Long Term...CMS/Robertson
Aviation...Iovino/Robertson
Marine...Iovino/Robertson
Equipment...DragHazardous Weather Outlook National Weather Service Mount Holly NJ 404 PM EST Tue Jan 16 2018 PAZ060-061-172115- Berks-Lehigh- 404 PM EST Tue Jan 16 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for east central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ007-PAZ062-172115- Warren-Northampton- 404 PM EST Tue Jan 16 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northern New Jersey and east central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106- 172115- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Eastern Chester- Eastern Montgomery-Lower Bucks- 404 PM EST Tue Jan 16 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. A mix of light rain and snow is expected to develop from west to east overnight. Slippery conditions may develop on untreated roads by tomorrow morning's commute, especially northwest of I-95. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The mix of light rain and snow will continue through the morning hours before diminishing. Slippery travel conditions are possible, including during the morning commute and especially near the I- 95 and I-195 corridors. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-PAZ054-055-172115- Sussex-Carbon-Monroe- 404 PM EST Tue Jan 16 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. PAZ101-103-105-172115- Western Chester-Western Montgomery-Upper Bucks- 404 PM EST Tue Jan 16 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EST WEDNESDAY... This Hazardous Weather Outlook is for southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ008>010-172115- Morris-Hunterdon-Somerset- 404 PM EST Tue Jan 16 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EST WEDNESDAY... This Hazardous Weather Outlook is for northern New Jersey and northwest New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-172115- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 404 PM EST Tue Jan 16 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. CMS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1018 PM EST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM SNOW SUMMIT HILL 40.82N 75.85W
01/16/2018 M5.0 INCH CARBON PA TRAINED SPOTTER
&&
EVENT NUMBER PHI1800080
WDThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
Snowfall averaged over 6 inches in the county.
Around eight inches of snow fell in the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727802, 727803.